Schedule An Appointment

Headaches and Chemotherapy: Causes and Cures

According to the American Cancer Society, chemotherapy damages the body’s healthy cells while also killing cancer cells.  Such onslaught from drugs results in damage to the body’s systems that, in turn, triggers side effects including headaches.    

Many causes for the headaches can be identified but there are also as many cures for the pain.  Just be sure to talk with your oncologist about the best ways to conquer – or at the very least, lessen the severity, frequency and duration of the pain – your headaches.

Causes of Headaches

Headaches among individuals with cancer are generally caused by damage to their bodies brought by the anti-cancer drugs.  But there are headaches that are caused by cancer itself such as in the case of brain tumors; chronic headaches may, in fact, be a symptom of a brain tumor but your doctor will not immediately jump to conclusions unless and until imaging tests, among other diagnostic tools, have been conducted.

The chemotherapy drugs used in cancer treatments cause damage in so many ways including damage to the:

  • Central nervous system.  The drugs damage healthy cells inside the brain and spinal cord, thus, triggering headaches, among other symptoms.
  • Kidneys.  The breakdown of drugs like cisplatin, cyclophosphamide and ifosfamide can result in kidney damage that, in turn, triggers headaches.
  • Spinal fluid.  In many anti-cancer treatments, the drugs are delivered directly to the spinal fluid.  The damage can result in headaches.

Headaches can also occur when etoposide, a chemotherapy drugs, are used in the treatments.  Your headaches may be accompanied by nausea, vomiting and fatigue, all of which can be lessened in severity and duration with medications, lifestyle changes, and rest.  You should always ask your doctor about the best ways to do so instead of going on a self-medicating mode.

Cures for Headaches

Keep in mind that the following treatments should be done in consultation with your oncologist.  Even over-the-counter medications can have adverse actions when combined with anti-cancer drugs so caution is always the best course of action.

  • Take an analgesic like Tylenol.  Be sure to take only the recommended dosage because the anti-cancer drugs coupled with the analgesic can result in liver toxicity.
  • Take a prescription medication recommended by your doctor.  Never ever take an analgesic like Tylenol with prescription pain medication because the latter usually contains a narcotic agent.
  • Avoid NSAIDs like aspirin when your chemotherapy sessions result in anemia; aspirin is a blood thinner that can lower platelet count and increase the risks for bleeding.  Think of it this way: Your headaches may lessen in severity but you will suffer from more serious side effects.
  • Adopt lifestyle remedies against headaches.  Use a cold compress on your head.  Rest in a quiet room while also asking your family to keep the noise down so that you can sleep well.  Get a full-body and head massage.  Go for acupuncture sessions, if and when your doctor allows it.

Most important, eat a healthy diet.  You must feed your body well so that it can take the onslaught of chemotherapy in a better manner, too.

GD Star Rating
loading...

Headaches and Chemotherapy: Causes and Cures, 1.0 out of 5 based on 1 rating

Share this article:

Facebook Twitter Pinterest Plusone Linkedin Stumbleupon Tumblr

0 Comments

Leave A Comment